Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 22, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 18, 2013, 5:48 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 18, 2013, 11:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
836
WGUS53 KEAX 182248
FFWEAX
KSC107-MOC013-190400-
/O.NEW.KEAX.FF.W.0022.130618T2248Z-130619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
WEST CENTRAL BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1100 PM CDT
* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DUAL POL RADAR ESTIMATES BETWEEN ONE AND A HALF AND
TWO AND A HALF INCHES OF RAIN HAS FALLEN OVER NORTHEAST LINN
COUNTY SINCE 500 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LA
CYGNE.
AT 540 PM CDT...SEVERAL INCHES OF RAIN WAS REPORTED FLOWING OVER
HIGHWAY 152 IN LA CYGNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3825 9486 3839 9493 3839 9465 3829 9446
3819 9448
$$
MJ1 follow-up statement
672
WGUS73 KEAX 190105 RRA
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT TUE JUN 18 2013
KSC107-MOC013-190120-
/O.CAN.KEAX.FF.W.0022.000000T0000Z-130619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
805 PM CDT TUE JUN 18 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND WEST CENTRAL BATES COUNTY IN WEST
CENTRAL MISSOURI IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3825 9486 3839 9493 3839 9465 3829 9446
3819 9448
$$
PMM/RCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:24 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 18, 4:24 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 424 PM CDT Tue Jun 18 2013 .SHORT TERM...(This Evening through Wednesday Night) Issued at 423 PM CDT TUE JUN 18 2013 Concerns on multiple levels over the next 24-36 hours. Northwest flow aloft combined with weak frontal boundaries plus outflow boundaries from ongoing convection. And can't forget weak isentropic ascent later tonight and tomorrow. For this evening: The primary focus will be along a weak frontal boundary which extends from northeast KS through west central MO...running just south of the KC Metro. Low level moisture/moderate instability has pooled along and south of the feature. A decaying MCV over southeast NE help get the northeast KS convection going. The models did a poor job handling the NE MCV. However, the qpf output closely mimics the ongoing convection. Activity will slide southeast along this boundary through sunset with the far southwest counties the most likely to see active convection. NAM Bufr soundings depicted a classic inverted vee sounding profile which favors downburst type wind potential. Other isolated and weaker elevated type convection over the south of a STJ to Macon line will likely dissipate by early evening. A secondary backdoor cold front over southeast IA has isolated convection along it but expect this convection to only glance the northeast tip of the CWA. This front will continue to push southwest and eventually blend with the airmass currently over the CWA. Overnight thru Wednesday night: Nocturnal elevated convection needs to be considered after midnight as the northeast KS/west central MO boundary likely moves little. Weak isentropic ascent of an uncapped airmass suggests widely scattered elevated convection could reform. GFS/ECMWF/SREF qpf output provides a signal at such an occurrence while the NAM appears to be too far east. Will throw in slight chance PoPs for late tonight over the southwest 1/3 of the CWA and expand them eastward tomorrow. Models also very similar with a shortwave embedded within the mid/upper level ridge rolling eastward off the Front Range of the CO Rockies on Wednesday. This feature will move through the ridge axis as it approaches the western CWA tomorrow afternoon. With a moderately unstable airmass, weak shear and the likelihood of a left over frontal boundary we have the ingredients for scattered convection to once again pop-up during peak heating. While the current forecast carries low chance PoPs one could argue going higher. However, given the possibility of missing on timing and location will let the next shift determine this. In addition, expect any convection to be relatively slow moving due to the shortwave working its way through the upper ridge. That combined with precipitable water values increasing to 1.5+ inches suggests locally heavy rainfall will be possible with any of the stronger storms. .LONG TERM...(Thursday through Tuesday) Issued at 423 PM CDT TUE JUN 18 2013 Only minor changes in the medium range guidance as a more typical Summer-like pattern develops over the CONUS. Thursday: Mid-level ridging will begin to build by Thursday with ongoing convection potentially ongoing at daybreak as EML begins to move northeast. Will be some potential for renewed afternoon convection should a well develop MCV or shortwave move into the region. Friday-Sunday: Mid-level heights will begin to rise into the weekend and for the most part should preclude widespread convection. However, very humid and rather warm conditions develop across the region. While soundings indicate a capped environment each afternoon, any minor shortwave which travels NE in the broad SW mid-level flow could spark a few widely scattered storms each afternoon. Of higher concern will be heat index values topping out either side of 100 each day into early next week. Monday-Tuesday: The broad ridge will begin to flatten by early next week, which may allow for a limited chance for precip as several waves move through the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1233 PM CDT TUE JUN 18 2013 Scattered convection will move across northwest and west central MO and eastern KS this afternoon in advance of a shortwave spawned by last nights Central High Plains convection. A weak cold front oriented northwest to southeast will stretch across northeast KS and west central MO and help focus and steer these showers and thunderstorms. Inspection of NAM Bufr soundings shows a relatively dry sub-cloud region suggesting potential for strong and gusty winds should any convection form. Will use VCTS in the forecast with the likelihood of updating the forecast and inserting strong winds should the convection become better organized. Activity should be out of the terminals by early evening. Thereafter, VFR conditions will exist. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...Dux AVIATION...MJ
Hazardous weather outlook, Jun 18, 12:57 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT TUE JUN 18 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1257 PM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI THROUGH THIS AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. WHILE THE RISK FOR SEVERE THUNDERSTORMS IS LOW...STRONG STORMS WITH GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH FRIDAY. WHILE THE BULK OF THIS PERIOD WILL BE DRY THERE WILL BE SEVERAL PERIODS WHEN THUNDERSTORM CHANCES WILL EXIST. THE RISK FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MJ
In the hours before
Local storm report, Jun 18, 5:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL OSAWATOMIE 38.50N 94.95W
06/18/2013 M1.00 INCH MIAMI KS TRAINED SPOTTER
PEA SIZE TO QUARTER SIZE HAIL. DITCHES RUNNINNG OVER WITH
WATER, ROADS HAVE 1-2 INCHES OF WATER.
&&
KBRONISLocal storm report, Jun 18, 5:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD LA CYGNE 38.35N 94.76W
06/18/2013 LINN KS TRAINED SPOTTER
WATER RUNNING OVER HWY 152 IN LA CYGNE. 2 TO 3 INCHES
DEEP.
&&
KBRONISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:57 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 48 min |
| Jun 18, 5:28 PM CDT | Flash Flood Warning | EAX | Miami | 5 hr |
| Jun 18, 5:28 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
| Jun 18, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 29 min |
| Jun 17, 8:23 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.